Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 20, NWS Corpus Christi, TX

May 16, 2016Aransas County, Refugio County, Texas

NWS Corpus Christi, TX issued this flash flood warning at May 16, 2016, 6:23 AM CDT for Aransas County, Refugio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2016, 6:23 AM CDT (11:23 UTC)
Expired
May 16, 2016, 9:30 AM CDT
In force
3 hr
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

Counties Aransas County, TX, Refugio County, TX

The radar

The Corpus Christi radar (KCRP), 73 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2016-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2016-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WGUS54 KCRP 161123
FFWCRP
TXC007-391-161430-
/O.NEW.KCRP.FF.W.0020.160516T1123Z-160516T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
623 AM CDT MON MAY 16 2016

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL ARANSAS COUNTY IN SOUTHERN TEXAS...
  REFUGIO COUNTY IN SOUTHERN TEXAS...

* UNTIL 930 AM CDT

* AT 622 AM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED HEAVY RAIN
  ACROSS THE WARNED AREA. FOUR TO SIX INCHES OF RAIN HAVE
  FALLEN SINCE MIDNIGHT. FLASH FLOODING IS ALREADY OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ROCKPORT...REFUGIO...WOODSBORO...LAMAR...QUINTANA AND HOLIDAY
  BEACH. 

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 2807 9695 2823 9744 2848 9726 2852 9721
      2851 9701 2841 9685

$$

HEAVENER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 4:59 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 16, 4:59 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
459 AM CDT MON MAY 16 2016

.SHORT TERM (TODAY THROUGH TUESDAY)...Significant heavy rainfall
continues early this morning along portions of the Coastal Bend.
Abundant tropical moisture along with a slow moving upper lvl
shortwave trough and surface coastal trough have converged to
produce multiple rounds of showers and storms training across this
region. PWAT values remain near 2 standard deviations above
normal. The tremendous amount of heavy rainfall that occurred
yesterday and overnight has produced flash flooding across many
locations, and the threat for additional flooding continues
through this morning. Main focus of heaviest rainfall is very
slowly shifting east and offshore this morning as upper shortwave
gradually moves further east. As upper trough moves further east
PoPs will decrease west to east today. Dry conditions will develop
overnight tonight with lower PWAT values. However, upper lvl low
will dig into the southwest CONUS on Tuesday. PWAT values will
increase during the day Tuesday and disturbances coming off upper
low will lead to isolated to scattered showers and thunderstorms
during the day on Tuesday.

Onshore flow across the Gulf waters will increase late this
morning and a Small Craft Advisory has been issued for the late
morning and early afternoon. Temperatures will be warmer today and
Tuesday, though timing of rain ending today could throw max
values off. Lower temperatures will remain over the coast and
Victoria Crossroads where rain will persist the longest.

&&

.Long Term (Tuesday night through Monday)...
We weighed the long term period heavily on our SuperBlend of
guidance. That being said, increasing upper forcing associated
with an upper disturbance moving slowly across the SW CONUS
Wednesday/Thursday should combine with copious moisture and a
frontal boundary approaching the CWA/MSA from the north (in
response to an upper disturbance to move acrs the Northern
Plains/Midwest) to generate at least scattered convection
Wednesday/Thursday. SPC has our area in a marginal risk for severe
thunderstorms on Wednesday. Afterward, the ECMWF predicts the
foregoing upper system to move east while another upper
disturbance digs into the WRN CONUS resulting in an upper ridge
over the CWA/MSA Saturday/Sunday. Thus, only anticipate isolated
convection as a compromise between lingering moisture and upper
ridging.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    75  90  75  87  74  /  20  20  40  40  50
Victoria          72  87  71  86  71  /  20  30  40  50  50
Laredo            74  96  73  91  72  /  10  20  50  50  60
Alice             73  92  74  88  72  /  10  20  40  40  50
Rockport          77  87  76  84  75  /  20  20  30  40  50
Cotulla           72  93  71  86  70  /  10  30  60  50  60
Kingsville        74  92  75  88  73  /  10  20  40  40  50
Navy Corpus       77  86  77  83  75  /  20  20  30  30  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 11 AM CDT this morning For the following
     zones: Aransas...Calhoun...Kleberg...Nueces...Refugio...San
     Patricio...Victoria.

GM...Small Craft Advisory from 10 AM this morning to 4 PM CDT this
     afternoon For the following zones: Coastal waters from
     Baffin Bay to Port Aransas out 20 NM...Coastal waters from
     Port Aransas to Matagorda Ship Channel out 20 NM...Waters
     from Baffin Bay to Port Aransas from 20 to 60 NM...Waters
     from Port Aransas to Matagorda Ship Channel from 20 to 60
     NM.

&&

LK/84...SHORT TERM
GH/77/WC/87...LONG TERM
Hazardous weather outlook, May 16, 5:54 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
554 AM CDT MON MAY 16 2016

TXZ229>234-239>247-171100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
554 AM CDT MON MAY 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 11 AM CDT ACROSS THE
COASTAL BEND AND VICTORIA CROSSROADS. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING...DECREASING IN
COVERAGE LATE THIS MORNING AND AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS CHANCES CONTINUE TUESDAY THROUGH THE REMAINDER OF THE
WEEK. THE STORM PREDICTION CENTER HAS SOUTH TEXAS IN A SLIGHT AND
ENHANCED RISK ON TUESDAY AND A MARGINAL RISK FOR SEVERE STORMS ON
WEDNESDAY. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-171100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
554 AM CDT MON MAY 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FROM 10 AM CDT THROUGH 4 PM
CDT THIS AFTERNOON.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH OF THE
COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 16, 1:46 AM CDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
146 AM CDT MON MAY 16 2016

TXZ243-160745-
NUECES-
146 AM CDT MON MAY 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NUECES COUNTY...

AT 146 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WALDRON FIELD...
OR 12 MILES SOUTHEAST OF CORPUS CHRISTI...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORPUS CHRISTI...MUSTANG ISLAND STATE PARK...PADRE ISLES COUNTRY CLUB...
FLOUR BLUFF...PADRE BALLI PARK...WALDRON FIELD AND CC NAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2764 9737 2779 9716 2766 9707 2760 9712
      2755 9723 2756 9723 2758 9725 2757 9726
      2756 9725 2755 9727 2754 9727 2753 9729
TIME...MOT...LOC 0646Z 237DEG 10KT 2761 9728

HEAVENER
Local storm report, May 16, 2:45 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
245 AM CDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     FLASH FLOOD      1 ESE CORPUS CHRISTI    27.74N 97.41W
05/16/2016                   NUECES             TX   BROADCAST MEDIA

            WATER OVER THE ROOFS OF CARS ON KOSTROYZ.

0227 AM     FLASH FLOOD      CORPUS CHRISTI          27.75N 97.42W
05/16/2016                   NUECES             TX   EMERGENCY MNGR

            NUMEROUS WATER RESCUES ACTIVELY TAKING PLACE ACROSS THE
            CITY. NUMEROUS ROADS ARE IMPASSABLE AT THIS TIME.

&&

HEAVENER
Local storm report, May 16, 3:06 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
306 AM CDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     FLASH FLOOD      ARANSAS PASS            27.90N 97.15W
05/16/2016                   SAN PATRICIO       TX   EMERGENCY MNGR

            PARTS OF FM 1069 NEAR ARANSAS PASS ARE UNDER WATER.

&&

HEAVENER
Local storm report, May 16, 3:40 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
340 AM CDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 AM     FLASH FLOOD      ROCKPORT                28.04N 97.05W
05/16/2016                   ARANSAS            TX   LAW ENFORCEMENT

            SEVERAL ROADS IN SOUTH ROCKPORT ARE UNDER WATER.

0327 AM     FLASH FLOOD      INGLESIDE               27.88N 97.21W
05/16/2016                   SAN PATRICIO       TX   EMERGENCY MNGR

            INGLESIDE FIRE DEPT IS RESCUING RESIDENTS FROM THEIR
            HOMES ON 4TH STREET. WATER IS INTO THEIR HOMES.

&&

HEAVENER

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:06 PM CDTFlash Flood WatchCRPAransas, Calhoun, Kleberg, Nueces, Refugio, San Patricio and 1 more14 hr
May 15, 9:17 PM CDTSmall Craft AdvisoryCRP18 hr
May 15, 10:34 PM CDTAreal Flood AdvisoryCRPNueces, San Patricio56 min
May 15, 10:37 PM CDTAreal Flood AdvisoryCRPKleberg53 min
May 15, 10:38 PM CDTAreal Flood AdvisoryCRPAransas, Refugio67 min
May 15, 11:30 PM CDTFlash Flood WarningCRPKleberg, Nueces3 hr
May 15, 11:44 PM CDTRiver Flood WarningCRPNueces34 hr
May 15, 11:55 PM CDTSpecial Weather StatementCRPNueces50 min
May 16, 12:42 AM CDTFlash Flood WarningCRPAransas, Refugio, San Patricio3 hr
May 16, 1:19 AM CDTFlash Flood Warning EmergencyCRPNueces3 hr
May 16, 1:35 AM CDTSpecial Marine WarningCRP85 min
May 16, 1:46 AM CDTSpecial Weather StatementCRPNueces59 min
May 16, 2:14 AM CDTFlash Flood WarningCRPKleberg, Nueces3 hr
May 16, 3:15 AM CDTSpecial Marine WarningCRP90 min
May 16, 3:26 AM CDTFlash Flood WarningCRPAransas, Refugio3 hr
May 16, 3:35 AM CDTFlash Flood WarningCRPAransas, Refugio, San Patricio3 hr
May 16, 4:04 AM CDTFlash Flood Warning EmergencyCRPNueces3 hr
May 16, 5:14 AM CDTFlash Flood WarningCRPAransas, Nueces3 hr
May 16, 5:22 AM CDTSpecial Marine WarningCRP113 min
May 16, 5:34 AM CDTSpecial Marine WarningCRP56 min
May 16, 6:18 AM CDTSpecial Marine WarningCRP117 min
May 16, 6:22 AM CDTFlash Flood WarningCRPAransas, Refugio, San Patricio3 hr
May 16, 6:47 AM CDTFlash Flood WarningCRPNueces3 hr
May 16, 9:00 AM CDTRiver Flood WarningCRPAransas, Refugio5 days
May 16, 11:33 AM CDTAreal Flood WarningCRPNueces3 hr
May 16, 1:31 PM CDTAreal Flood WarningCRPAransas, San Patricio9 hr
May 16, 1:42 PM CDTAreal Flood WarningCRPAransas, Refugio, San Patricio6 hr
May 16, 2:16 PM CDTAreal Flood WarningCRPNueces6 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.